Sensitive to beta blockers?

Does anyone else have a problem with these or am I unusually sensitive to them? In march of last year I was active,going to the Gym 3x weekly and a dance class.As a result of discovering i was stage 4 with portal hypertension and varices. I was put on Propanolol and within 2 months progressively withdrew from my classes and felt as if I were trying to swim in deep wateragainst a strong current. Even my speech and thought processes became dampened-almost like a major tranquilliser effect. I persevered untill October , had 3 weeks 'off' in which I could walk and think unimpeded, then commenced on Carvedilol. My varices were treated (oesophageal). Over a period of time I found increasing difficulty with mobility as a result of breathing problems. I have had mild COPD for some years but it has not affected me previously., I becam exhausted climbing the stairs and my heart was pounding on reaching the top. My walks in the hills and on the coast path dissapeared completely and I felt as if I had become an invalid. Every thing was an effort. . In June whilst away from home I halved the carvedilol (i.e. 6.25mgs once instead of 2x daily) After 2 weeks I felt no differnce. After a few days on half again of that dose I gave them up entirely. Within days I was on the coast path walking at a normal pace without stopping every few steps and gasping for breath. I understand that varices can occur anywhere in the body, can ruptur and often be fatal. As an ex nurse I have seen this occur and have lived in dread of this happening for the last 20 years since diagnosis of PBC. Does anyone know of an alternative?

2 Replies

  • Oh lord.i read your post and I'm in shock!you sounded like you are a very fit active person without many(any?)symptoms and then wham -stage four and varices!im sorry I can't answer your question except that for years I could take anything but now I've found I've developed intolerances to loads of things.

    You have me worried docs just keep looking at my blood tests and telling me I'm fine"go away and come back in 6months".they won't even give me full dose of ursodolic acid.

    Best wishes to you .i hope someone can advise you

  • Thanks Cazz, I was starting to feel very alone. I urge you not to worry too much. I'm sure if things were getting worse for you. You would have been told. Good luck.

You may also like...